AACE refutes glitazone reports

March 1, 2000

Pharmaceutical Representative

In a precautionary statement about two reports published in the Annals of Internal Medicine, the American Association of Clinical Endocrinologists warned that "misinterpretation ... may cause patients to discontinue needed treatment for diabetes."

In a precautionary statement about two reports published in the Annals of Internal Medicine, the American Association of Clinical Endocrinologists warned that "misinterpretation ... may cause patients to discontinue needed treatment for diabetes."

The two case reports each concern a patient who developed liver dysfunction after recently starting treatment with rosiglitazone (Avandia,® manufactured by SmithKline Beecham) to improve the control of diabetes. The patients recovered after discontinuation of rosiglitazone and showed improvement in their other medical conditions.

The Annals of Internal Medicine authors suggest the liver dysfunction was due to hepatotoxicity related to the use of rosiglitazone, but an AACE spokesperson stated that there might be alternative explanations for the findings. The guidelines for liver function testing for all patients receiving this thiazolodenedione or "glitazone" class of medications remain prudent, as the FDA-approved package inserts suggest.

"These reports must be taken in the context of the risk/benefit profile of the glitazones," said Daniel Einhorn, MD, AACE board of directors member. The class includes rosiglitazone, troglitazone (Parke-Davis' Rezulin®) and pioglitazone (Eli Lilly's and Takeda's Actos®). PR